Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 76, NWS Honolulu, HI

December 28, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 28, 2018, 11:58 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2018, 11:58 AM HST (21:58 UTC)
Expired
Dec 28, 2018, 3:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 79 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 12:28 PM HSTFLASH FLOODPunaluu, HIKAMEHAMEHA HIGHWAY IN HAUULA TO SACRED FALLS HAS BEEN CLOSED DUE TO DANGEROUS ROAD CONDITIONS.
Dec 28, 12:43 PM HSTFLASH FLOOD2 Ssw Kaneohe, HIBOTH LANES OF THE LIKELIKE HWY HONOLULU BOUND ARE CLOSED DUE TO A SOFTBALL SIZED ROCK DEBRIS AND HEAVY WATER ON THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WGHW50 PHFO 282158
FFWHFO
HIC003-290100-
/O.NEW.PHFO.FF.W.0076.181228T2158Z-181229T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1158 AM HST FRI DEC 28 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 300 PM HST.

* At 1155 AM HST, radar indicated heavy rain over the eastern half 
  of Oahu, with the heaviest rain falling from Honolulu to Kaneohe. 
  Rain was falling at a rate of 2 to 3 inch inches per hour, and 
  additional heavy rainfall is expected over the next couple of 
  hours. Flash flooding is already occurring on Kamehameha Highway 
  near Hauula Beach Park, as is expected to begin shortly in and 
  around Kaneohe and downtown Honolulu.

* Locations in the warning include but are not limited to...
  Honolulu, Hauula, Waimanalo, Mililani, Wahiawa, Kaneohe Marine
  Base, Hawaii Kai, Laie, Palolo, Kahaluu, Ahuimanu and Punaluu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 300 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2169 15795 2153 15784 2147 15784 2141 15778
      2147 15777 2146 15773 2141 15774 2131 15765
      2126 15770 2130 15772 2126 15782 2134 15790
      2130 15794 2134 15798 2163 15809 2169 15803
      2171 15797

$$

Jelsema
2 follow-up statements
763 
WGHW70 PHFO 282323
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
123 PM HST FRI DEC 28 2018

HIC003-290100-
/O.CON.PHFO.FF.W.0076.000000T0000Z-181229T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
123 PM HST FRI DEC 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 118 PM HST, radar indicated heavy rain across the warned area.
Flash flooding is already occurring. Emergency Management reported 
that the Likelike Tunnel was closed is in both directions due to 
softball sized rocks falling on the roadway. In Hauula, large logs 
were reported on Kamehameha Highway near the Hauula Elementary 
School. Flooding was also reported near Sacred Falls Park, with 
Kamehameha Highway closed between Hauula and Sacred Falls. 

Locations in the warning include but are not limited to...
Honolulu, Hauula, Waimanalo, Mililani, Wahiawa, Kaneohe Marine Base,
Hawaii Kai, Laie, Palolo, Kahaluu, Ahuimanu and Punaluu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 300 PM HST if heavy rain
persists.

LAT...LON 2169 15795 2153 15784 2147 15784 2141 15778
      2147 15777 2146 15773 2141 15774 2131 15765
      2126 15770 2130 15772 2126 15782 2134 15790
      2130 15794 2134 15798 2163 15809 2169 15803
      2171 15797

$$

Jelsema
895 
WGHW70 PHFO 290055
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
255 PM HST FRI DEC 28 2018

HIC003-290102-
/O.EXP.PHFO.FF.W.0076.000000T0000Z-181229T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
255 PM HST FRI DEC 28 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
WILL EXPIRE AT 300 PM HST...

Weather radar showed that heavy rain has ended, therefore the Flash 
Flood Warning will expire at 300 PM. However, the Likelike Highway 
remains closed town bound due to debris over the roadway.

LAT...LON 2169 15795 2153 15784 2147 15784 2141 15778
      2147 15777 2146 15773 2141 15774 2131 15765
      2126 15770 2130 15772 2126 15782 2134 15790
      2130 15794 2134 15798 2163 15809 2169 15803
      2171 15797

$$

Jelsema

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 9:38 AM HST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 28, 9:38 AM HST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
938 AM HST Fri Dec 28 2018

.SYNOPSIS...
A front will stall out in the vicinity of Kauai today and
tonight, with showery weather impacting mainly the smaller
islands along with the potential for an isolated thunderstorm.
High pressure will build north of the state on Saturday, shifting
the unsettled weather westward, so conditions are expected to
improve from east to west across the island chain. High pressure
will then hold in place north of the state through the remainder
of the weekend and through much next week, with moderate to breezy
trade winds and mainly windward and mauka showers expected.

&&

.DISCUSSION...
Currently at the surface, a weakening cold front remains just to
the west of Kauai, with a trough of low pressure in place in the
vicinity of Oahu. Meanwhile aloft, an upper level low a few
hundred miles west of Kauai continues to amplify as it tracks
eastward towards the islands. Satellite imagery shows mostly
cloudy to overcast conditions over Kauai and Oahu, with partly
cloudy conditions over Maui County and the Big Island. Radar
imagery shows numerous to widespread showers over Kauai and
Oahu, with isolated to widely scattered showers across Maui
County and the Big Island. Additionally, scattered thunderstorms
continue to fire over and in the vicinity of Oahu. Main short
term concerns revolve around rainfall trends and flooding
potential today through Saturday, as well as the potential for
thunderstorms.

Today through Saturday,
Model solutions are in good agreement showing the upper level
trough west of the state, closing off into an upper low a few
hundred miles southwest of Kauai tonight, then retrograding
westward and further away from the islands on Saturday. Meanwhile
at the surface, it appears that the weakening front may reach as
far east as Kauai late today and tonight, before dissipating on
Saturday. Showers and isolated thunderstorms will continue to
spread eastward today, with coverage increasing across Oahu and
Maui County later this morning into this afternoon. The deepest
moisture will remain to the west of the Big Island, so shower
coverage is expected to be lower here than over the smaller isles.
Fairly wet conditions should continue from Kauai eastward to Maui
tonight as the trades begin to return as high pressure builds
north of the state. Model guidance indicates that flooding
potential could continue over Kauai tonight due to the front
stalling out in the vicinity, so we will re-evaluate the need for
extending the Flood Watch here through the overnight hours for the
afternoon forecast package. Shower coverage will be more sparse
over the Big Island tonight with showers favoring windward areas.
The deepest moisture begins to shift westward Saturday, so we
should see improving conditions from east to west across the
state. Showers will favor windward and mauka areas as the trades
continue to strengthen over the island chain.

As for thunderstorm potential today, given the instability in
place despite the weakening large scale forcing for ascent, will
keep isolated thunderstorms in the forecast across Kauai and Oahu
this morning and across the entire island chain this afternoon.
Weak upper troughing along with deep moisture lingers over the
state tonight into the morning hours on Saturday, so can't rule
out an isolated thunderstorm or two over the smaller islands,
particularly windward locales.

Saturday night through next Friday,
Model solutions are in good agreement showing showing high
pressure building eastward well to the north of the state,
strengthening the trade wind flow through the remainder of the
weekend. Moderate to breezy trade winds are then expected through
the upcoming work week, as high pressure strengthens northeast of
the islands early in the week, then gets reinforced by a new
strong high building north of the state for the end of the week.
As for weather details, showers will continue to favor windward
and mauka areas through the remainder of the weekend into early
next week, with a shower spilling into leeward communities from
time to time. Upper level ridging builds southward over the state
Monday night then holds in place through the end of the work
week, lowering the subsidence inversion across the island chain.
As a result, showers will become more sparse and confined
primarily to windward and mauka areas Tuesday through late next
week.

&&

.AVIATION...
A cold front near Kauai this morning is spreading clouds, showers
and thunderstorms to the western end of the island chain. AIRMET
Sierra is in effect for Kauai for mountain obscuration, and is
expected to spread over Oahu shortly. A SIGMET is in effect for
the thunderstorms over the western islands, and that is expected
to continue through the day.

Gusty winds have been observed in association with some of the
heavier showers and thunderstorms. Stronger northerly winds are
also expected behind the front at least for a short time.

The front is expected to stall out shortly, while a surface trough
ahead of the front may reach Maui County later today. As such,
mountain obscuration will likely spread to the islands of Maui
County later today, and could spread to the Big Island tonight.
Both the front and the trough are expected to dissipate Saturday,
with a moist trade wind flow remaining. This could extend AIRMET
Sierra for mountain obscuration over the windward sides.

MVFR conditions will be common in layered clouds and
thunderstorms, with pockets of IFR possible in the heavier showers.
This morning, VFR conditions will prevail over Maui County and
the Big Island.

&&

.MARINE...
A front near Kauai along with an unstable airmass, will allow for
locally heavy showers and isolated thunderstorms today mainly
around Kauai and Oahu. The threat for heavy showers and isolated
thunderstorms will decrease tonight as the front weakens.

A Small Craft Advisory (SCA) is posted through the day Saturday
for waters exposed to a large northwest swell. Trade winds will
strengthen by Saturday and will require a SCA for the typically
windy waters around Maui County and the Big Island into early next
week.

The current large advisory level northwest swell will peak later
today then lower gradually over the weekend. A small northwest
swell is expected Monday into early Tuesday. Another large
advisory level northwest swell is expected to arrive on Tuesday,
peak Wednesday and Wednesday night, then lower gradually on
Thursday. East facing shores will see an increase in surf later
this weekend and on through the middle of next week due to high
pressure far northeast of the area.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM HST this evening for Niihau-Kauai.

High Surf Advisory until 6 PM HST Saturday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Alenuihaha Channel-Big Island Windward Waters.

&&

DISCUSSION...Jelsema
AVIATION...M Ballard
MARINE...Burke

In the hours before

Special weather statement, Dec 28, 10:12 AM HST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1012 AM HST FRI DEC 28 2018

HIZ005-007>010-282100-
Oahu North Shore-Oahu Koolau-Oahu South Shore-Olomana-Central Oahu-
1012 AM HST FRI DEC 28 2018

...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...

At 1012 AM HST, a strong thunderstorm was located near Kahuku, or 25
miles north of Honolulu, moving east at 15 mph.

Wind gusts of 45 to 50 mph have been observed near Haleiwa, and will
be possible as this storm continues to track eastward at around 15
mph.

Locations impacted include...
Honolulu, Waimanalo, Haleiwa, Wahiawa, Hawaii Kai, Ahuimanu, Punaluu,
Kahuku, Kalihi, Waiahole, Moanalua, Pearl City, Hauula, Kaneohe
Marine Base, Laie, Palolo, Kahaluu, Salt Lake, Kailua and Manoa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2169 15795 2153 15784 2147 15784 2141 15778
      2147 15777 2146 15773 2141 15774 2131 15765
      2126 15770 2130 15772 2126 15782 2134 15790
      2132 15792 2159 15812 2169 15803 2171 15797
TIME...MOT...LOC 2012Z 282DEG 11KT 2166 15798

Jelsema
Local storm report, Dec 28, 11:53 AM HST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1153 AM HST FRI DEC 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLASH FLOOD      1 NE HAUULA             21.60N 157.91W
12/28/2018                   HONOLULU           HI   COUNTY OFFICIAL

            RAINBOW CASTLE GIFT SHOP NEXT TO HAUULA BEACH PARK
            REPORTED 6-8 INCHES OF WATER OVER ROADWAY.

&&

GSHIGES

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 7:11 PM HSTFlash Flood WatchHFOKauai20 hr
Dec 27, 11:32 PM HSTAreal Flood AdvisoryHFOHonolulu109 min
Dec 28, 3:16 AM HSTSpecial Marine WarningHFO59 min
Dec 28, 3:21 AM HSTAreal Flood AdvisoryHFOKauai109 min
Dec 28, 4:25 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 28, 4:41 AM HSTSpecial Marine WarningHFO64 min
Dec 28, 5:38 AM HSTSpecial Marine WarningHFO102 min
Dec 28, 9:19 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 28, 9:22 AM HSTSpecial Marine WarningHFO113 min
Dec 28, 9:49 AM HSTSpecial Marine WarningHFO116 min
Dec 28, 10:12 AM HSTSpecial Weather StatementHFOHonolulu48 min
Dec 28, 10:25 AM HSTFlash Flood WarningHFOHonolulu3 hr
Dec 28, 11:06 AM HSTSpecial Marine WarningHFO114 min
Dec 28, 12:42 PM HSTSpecial Weather StatementHFOHonolulu63 min
Dec 28, 12:52 PM HSTSpecial Marine WarningHFO113 min

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.